Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 261, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 17, 2004, 6:13 AM CDT for Phillips County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 6:13 AM CDT (11:13 UTC)
- Expired
- Sep 17, 2004, 7:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 171113 SVRGID KSC147-171200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 613 AM CDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHILLIPS COUNTY IN NORTH CENTRAL KANSAS * UNTIL 700 AM CDT * AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF LOGAN...OR ABOUT 13 MILES SOUTHWEST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SPEED...GLADE...KIRWIN AND AGRA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3968 9960 3950 9956 3954 9894 3981 9900 $$ LAWRENCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:47 AM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 17, 2:47 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 247 AM CDT FRI SEP 17 2004 .DISCUSSION...MAIN CONCERN IN THE SHORT TERM WILL BE TEMPERATURES... THEN AN APPROACHING COLD FRONT IN THE FIRST HALF OF NEXT WEEK. SATELLITE IMAGERY SHOWED MAINLY CLEAR SKIES ACROSS NEBRASKA AND KANSAS EARLY THIS MORNING OTHER THAN A SMALL PATCH OF MID LEVEL CLOUDS IN WITCHITAS FORECAST AREA. WATER VAPOR SATELLITE IMAGERY SHOWED A LARGE UPPER LEVEL LOW WITH MANY EMBEDDED VORTICIES OFF THE BRITISH COLUMBIA COAST. FLOW ACROSS THE NORTHERN PLAINS WAS GENERALLY ZONAL WITH A COUPLE OF WEAK WAVES. ETA/GFS BOTH FORECAST THE UPPER LEVEL LOW ALONG THE WEST COAST TO DIG TO THE SOUTH DURING THE NEXT 48 HOURS...AND TO HELP AMPLIFY A RIDGE ACROSS THE CENTER OF THE COUNTRY. PERIOD OF GREATEST ENHANCEMENT OF RIDGE OCCURS BETWEEN 17/18Z TO 18/12Z. ETA/GFS BOTH PORTRAY A SUMMER LIKE PATTERN ACROSS THE CENTRAL PLAINS ON SATURDAY AFTERNOON WITH 850 MB TEMPERATURES OF 26 TO 29 C...AND 588 DM 500 MB HEIGHTS. TROUGH DIGS FURTHER INTO WASHINGTON AND OREGON ON SUNDAY...AND THE RIDGE SHIFTS FURTHER EAST WITH THE CENTRAL PLAINS UNDER STRONG SOUTHWESTERLY FLOW. SOME MOISTURE ENTRAINED NORTH FROM HURRICANE JAVIER BY SUNDAY AFTERNOON ALSO. DGEX/GFS/ECMWF ALL FORECAST THE TROUGH TO MOVE INTO THE INTERMOUNTAIN WEST BY 21/12Z AND MOVE INTO THE WESTERN PLAINS BY 23/00Z. COLD FRONT IS PUSHED SOUTH INTO NEBRASKA TUESDAY AND TUESDAY NIGHT...THEN INTO KANSAS WEDNESDAY. UPPER LEVEL DYNAMICS APPEAR SIGNIFICANT FOR TUESDAY INTO WEDNESDAY...SO WILL INCREASE THE POPS IN THIS PERIOD. REMOVED POPS FROM THE DAY PERIOD MONDAY...AS THE FRONT APPEARS SLOWER THAN PREVIOUS FORECAST HAD DEPICTED. WILL FORECAST HIGHS THIS AFTERNOON APPROXIMATELY 6 DEGREES WARMER THAN THURSDAY AFTERNOON...AND SATURDAY WILL SEE TEMPERATURES ANOTHER 6 TO 9 DEGREES WARMER THAN TODAY WHICH WILL BE 15 TO 20 DEGREES ABOVE NORMAL. INCREASE IN MOISTURE ON SUNDAY SHOULD COOL AFTERNOON TEMPERATURES BY A COUPLE OF DEGREES...BUT IT WILL STILL BE WELL ABOVE NORMAL. MONDAY AFTERNOON MAY SEE A SLIGHT DECREASE IN AFTERNOON TEMPERATURES AS THE RIDGE IS FURTHER TO THE EAST. SHARPEST DROP IN TEMPERATURES WILL BE ON TUESDAY...AS CLOUDS AND PRECIPITATION ACCOMPANY THE FRONT TO THE SOUTHEAST. TEMPERATURES WILL BE 15 TO 18 DEGREES COOLER TUESDAY THAN MONDAY. EXPECT CLOUDY AND SHOWERY CONDITIONS TO PERSIST INTO WEDNESDAY AS THE UPPER LEVEL TROUGH PASSES THROUGH THE PLAINS. TEMPERATURES WILL BE HELD TO A FEW DEGREES BELOW NORMAL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NELSON
Hazardous weather outlook, Sep 17, 6:13 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 613 AM CDT FRI SEP 17 2004 NEZ039>041-046>049-060>064-072>077-082>087-181200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 613 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES ENTER THE FORECAST ONCE AGAIN EARLY NEXT WEEK. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. KSZ005>007-017>019-181200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 613 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DRIFT EAST AND ACROSS PARTS OF NORTH CENTRAL KANSAS THROUGH MID MORNING TODAY. NICKEL SIZE HAIL IS POSSIBLE FROM STRONGER STORMS. DANGEROUS AND DEADLY LIGHTNING WILL ACCOMPANY THESE THUNDERSTORMS. THE THUNDERSTORMS WILL DIMINISH BY 11 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES ENTER THE FORECAST ONCE AGAIN EARLY NEXT WEEK. THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. NELSON/MORITZ
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:12 AM CDT | Severe Thunderstorm Warning | GID | Phillips | 48 min |
| Sep 17, 8:57 AM CDT | Severe Thunderstorm Warning | GID | Smith | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.